Ask a doctor

I Am Breaking out After IPL Treatment. What Causes It and What Should I Do?

After my third IPL treatment, parts of my face have itchy red bumps all over them, they look like acne. I had this happen after the second treatment, but not as severely and I thought it was due to a new cream they used on me after the treatment. It looks horrible and itches like crazy. What is causing this and what is the best thing to do for it, last time it took about 10 days to clear up and this time it is much worse. If it helps, the areas that have hair on them are the worst.

Doctor Answers (2)

IPL

+1

Sometimes after a procedure like this, the skin can become irritated.  If there is redness and itching, it may be fine to use some hydrocortisone 1% cream.  If it persists, I would encourage you to see your physician. 

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 125 reviews

Breaking out after IPL

+1

There is some erythema and edema after IPL at times, which is caused from the light itself affecting the skin. Additionally, as you mentioned, some of the hair follicles can become irritated and you can get a form of folliculitis after an IPL treatment which is a general rashy irritation on the skin. Make sure after treatments you apply cool water and hydrocortisone cream 1% (available at any pharmacy for a few dollars) a few times a day. This will help calm the irritation tremendously. Try to avoid perfumes for a bit after as well as the oils and scents will irritate these spots even more. And make sure you tell the office treating you that you are having this happen after a treatment. While it's not something to worry about, they should know!

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...